# SDR 2008FA0000380

- Difficulty date: March 3, 2008
- Submitted: July 10, 2008
- Operation: General aviation
- Engine: Cont IO520CB
- System (JASC): 8520 · Reciprocating Engine Power Section
- Part: Engine
- Condition: Malfunctioned
- Part time: 2,400 hours
- Stage of operation: NR
- How discovered: O
- Nature of condition: O
- Precautionary procedure: O

## Discrepancy

OH ENGINE AND RETURNED TO SERVICE APROX (2) YEARS AGO, 600 HOURS OPERATION.  ENGINE FAILED WHEN POWER WAS REDUCED ON LANDING. THE COUNTERWEIGHT MANAGED TO HOOK ON THE CYLINDER DECK STUD AND DRAG IT INTO THE CASE, GETTING INVOLVED WITH THE ROTATING COMPONENTS.  MASSIVE DAMAGE TO THE ENTIRE ROTATING MASS.  IT WAS NOTED ON TEARDOWN THAT AT THE CYLINDER DECK STUDS (NECK STUDS) DO EXTEND THRU THEIR HOLES IN THE CYLINDER PAD APPROX .1875 TO .3125 BELOW THE BOTTOM OF THE HOLE IN THE CASTING.  THE LATER CASTINGS HAVE .2500 TO .3125 THICKER MATERIAL CAUSING THE STUDS TO BE EVEN WITH THE BOTTOM OF THE HOLES, AND TO HAVE SEVERAL MORE THREADS IN THE CASTING.  AFTER EXAMINING THE CASE, NOTED, BASED ON THE DESIGN OF THE STUDS, THERE WAS BEARLY .2500 INCH OF THREAD INSIDE OF THE HOLE.  HOLDING THE STUD IN PLACE THEIR MUST HAVE BEEN NOTICE OF THIS CASTING FLAW, AS THE LATER CASES WERE THICKER IN THESE AREAS. WITH THIS MANY STUDS THAT ARE LIGHTLY SECURED IN THESE MODEL CASES, ARE READY TO COME OUT AGAIN AND CAUSE CASTISTROPHIC FAILURE OF MANY ENGINE THAT ARE STILL IN SERVICE THAT WERE CAST UNDER THIS NUMBER.  (K)
